Alert archive / New Mexico / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 13, NWS El Paso, TX

July 21, 2009Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jul 21, 2009, 2:16 PM MDT for Otero County, New Mexico. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2009, 2:16 PM MDT (20:16 UTC)
Expired
Jul 21, 2009, 3:09 PM MDT
In force
53 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 43 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2009-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2009-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2539 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEPZ 212016
SVREPZ
NMC035-212115-
/O.NEW.KEPZ.SV.W.0013.090721T2016Z-090721T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
216 PM MDT TUE JUL 21 2009

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO...
  THIS INCLUDES THE CITY OF ALAMOGORDO...

* UNTIL 315 PM MDT

* AT 212 PM MDT...DOPPLER WEATHER RADAR
  REPORTED A SEVERE  THUNDERSTORM CAPABLE OF PRODUCING PENNY TO 
  NICKLE SIZE HAIL...AND   DAMAGING   WINDS IN EXCESS OF 60 MPH.  
  THIS STORM WAS LOCATED 6 MILES   SOUTHWEST OF MESCALERO...OR 15 
  MILES NORTHEAST OF ALAMOGORDO.     
  THIS  STORM WAS NEARLY STATIONARY TO MOVING EAST SOUTHEAST UNDER   
  10 MPH. A TRAINED WEATHER SPOTTER REPORTED MARBLE SIZE HAIL NEAR LA LUZ.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS OVER 60 MPH...CONTINUOUS 
CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

&&

LAT...LON 3259 10537 3251 10592 3315 10619 3333 10571
      3332 10566
TIME...MOT...LOC 2013Z 209DEG 1KT 3308 10585

$$

NOVLAN
1 follow-up statement
000 
WWUS54 KEPZ 212109
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
309 PM MDT TUE JUL 21 2009

NMC035-212113-
/O.CAN.KEPZ.SV.W.0013.000000T0000Z-090721T2115Z/
OTERO NM-
309 PM MDT TUE JUL 21 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL OTERO COUNTY WILL 
EXPIRE AT 315 PM...

STORMS PRODUCED 60 MPH WINDS AROUND LA LUZ NEW MEXICO. ALTHOUGH THE
WARNING WILL EXPIRE... CAUTION IS ADVISED AS STORMS ARE STILL 
LOCALLY STRONG AND A FLOOD ADVISORY IS IN EFFECT FOR ARROYOS AND 
STREAMS...AS THESE STORMS HAVE PRODUCED LOCALLY OVER AN INCH OF RAIN 
IN SOME LOCATIONS ALONG WITH SOME FLOODING REPORTED NORTHEAST OF LA 
LUZ IN BORCITA CANYON.

LAT...LON 3259 10537 3251 10592 3315 10619 3333 10571
      3332 10566
TIME...MOT...LOC 2103Z 209DEG 1KT 3309 10584

$$

20 NOVLAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:04 PM MDT, 12 minutes earlier.

Area forecast discussion, Jul 21, 2:04 PM MDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
204 PM MDT TUE JUL 21 2009

.SYNOPSIS...
A WEAK COLD FRONT AND UPPER LEVEL DISTURBANCES WILL MOVE INTO
SOUTHERN NEW MEXICO AND WESTERN TEXAS WHILE EAST WINDS TRANSPORT
MOIST AIR INTO THE REGION. AS A RESULT THERE WILL BE SCATTERED
SHOWERS AND THUNDERSTORMS TODAY AND WEDNESDAY WITH LOCALLY HEAVY
RAINS POSSIBLE. HIGH PRESSURE WILL BRING MOSTLY WARM DRY WEATHER
THURSDAY THROUGH SATURDAY WITH ONLY A SLIGHT CHANCE FOR
THUNDERSTORMS EACH DAY. HOWEVER STORMS MAY INCREASE ON SUNDAY AS
ANOTHER FRONT MOVES INTO THE REGION.

&&

.DISCUSSION...
POSSIBLY SIGNIFICANT CHANGES ARE TAKING PLACE ACROSS SOUTHERN NEW
MEXICO AND WESTERN TEXAS THIS AFTERNOON AS A WEAK BACK DOOR COLD
FRONT IS ENTERING THE REGION FROM THE NORTHEAST. WEAK COOL AIR
ADVECTION WILL ACCOMPANIED BY LOW LEVEL MOISTURE INFLOW AS WINDS
REMAIN SUSTAINED FROM THE EAST THROUGH WEDNESDAY. THUS EXPECT
SURFACE DEWPOINTS TO INCREASE INTO THE 55 TO 60 F RANGE. MOISTURE
TRANSPORT WILL CONTRIBUTE TO PRECIPITABLE WATER AMOUNTS AROUND
1.2 INCHES THIS AFTERNOON AND NEAR 1.4 INCHES ON WEDNESDAY ALONG
WITH AFTERNOON CAPES AROUND 500 TO 1000 J/KG OVER MOST OF THE
AREA. MEANWHILE UPPER RIDGE AXIS WILL TRANSLATE SLOWLY WEST WHILE
RATHER DEEP LONG WAVE TROUGHING BECOMES ESTABLISHED OVER THE
EASTERN U.S. CONSEQUENTLY A SERIES OF UPPER WAVES WILL MOVE INTO
THE AREA FROM THE NORTH. FORCING AHEAD OF THE WAVES COMBINED WITH
CONVERGENCE ALONG FRONT AND AREAS OF UPSLOPE FLOW WILL ALL
COMBINE TO GENERATE SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON/TONIGHT AND AGAIN ON WEDNESDAY. WEAK STEERING FLOW AND
DEEPENING MOISTURE SUGGEST SLOW MOVING CELLS WITH LOCALLY HEAVY
RAINS OCCURRING. THUS CWA SHOULD BE MONITORED FOR LOCALIZED
FLOODING. THERE WILL ALSO BE ADEQUATE INSTABILITY FOR HAIL OVER
THE HIGHER TERRAIN.

AFTER WEDNESDAY UPPER RIDGE MOVES SLOWLY EAST WITH SUBSIDENCE AND
DRY AIR AND WARM AIR ADVECTION ALOFT RESULTING IN AIR MASS
STABILIZATION AND PRECIPITABLE WATER DECREASING TO UNDER AN INCH
BY FRIDAY AFTERNOON. THESE FACTORS AND CHANGES WILL CAUSE
CONVECTIVE COVERAGE TO DIMINISH THURSDAY AND FRIDAY WHILE
TEMPERATURES WARM TO AROUND 100 OVER THE LOWLANDS. HOWEVER GFS HAS
BEEN CONSISTENT IN PUSHING ANOTHER FRONT SOUTHWARD THROUGH THE CWA
ON SUNDAY WITH MOIST LOW LEVEL EASTERLY WINDS DRIVING
PRECIPITABLE WATER AMOUNTS WELL ABOVE AN INCH. SO EXPECT SOME
INCREASE IN CONVECTIVE ACTIVITY ON SUNDAY.

&&

.AVIATION...VALID 22/0000Z-23/0000Z...
SCATTERED THUNDERSTORMS OVER THE HIGHER TERRAIN OF THE SACRAMENTO
MOUNTAINS AND GILA REGION WILL CONTINUE THIS EVENING.  WHILE OUTFLOW
BOUNDARIES WILL PROPAGATE INTO THE LOWLANDS...THE ABILITY OF
CONVECTION TO MAINTAIN ITSELF IS QUESTIONABLE GIVEN POSITION OF
EASTERN CIRCULATION CENTER OF THE MID-LEVEL RIDGE BEING NEARLY
OVERHEAD.  STILL...HIGHER LOW-LEVEL MOISTURE AIRMASS LURKS NOT TOO
FAR TO THE EAST...AND MAY YET SNEAK IN TO ABOUT THE RIO GRANDE
VALLEY AS INDICATED BY THE 12Z NAM.  ENOUGH RISK TO HOLD ON TO VCTS
FOR THE TIME BEING...WITH BEST CHANCE FOR THUNDER PROBABLY BEING AT
KTCS.  KEPT VCTS GOING A FEW HOURS BEYOND USUAL DIURNAL TREND AS A
WEAK UPPER SHORTWAVE OVER COLORADO WILL MOVE ACROSS NORTHERN NEW
MEXICO THIS EVENING...POSSIBLY HELPING TO MAINTAIN CONVECTION.

&&

.FIRE WEATHER...
SCATTERED THUNDERSTORMS OVER THE HIGHER TERRAIN OF THE GILA AND SACS
WILL CONTINUE TO BE A DAILY THREAT THROUGH THE WEEK.  THUNDERSTORM
ACTIVITY OVER THE HIGH PLAINS AND LOW LEVEL SOUTHEASTERLY FLOW WILL
CONTINUE TO ALLOW INCREASING LOW LEVEL MOISTURE TO SEEP INTO THE
REGION FROM THE EAST...RESULTING IN SLIGHTLY BETTER CHANCES FOR
LOWLAND PRECIPITATION OVER THE NEXT COUPLE DAYS...BUT DEWPOINTS
STRUGGLING TO STAY IN THE LOWER 50S IS NOT WHAT WE EXPECT TO SEE IN
MID JULY.  A WEAK TROUGH DROPPING INTO NORTHERN NEW MEXICO THIS
EVENING MAY HELP MAINTAIN THUNDERSTORM ACTIVITY INTO THE EVENING
HOURS ESPECIALLY ALONG THE EAST SLOPES OF THE SACS...AND MAY HELP
MAINTAIN CONVECTION INTO THE DESERT LOWLANDS...ESPECIALLY IF HIGHER
DEWPOINT AIR EAST OF THE HIGHER TERRAIN CAN FILTER IN.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 72  93  71  95  73 /  30  30  30  20  20
SIERRA BLANCA TX        63  86  63  92  64 /  40  40  40  20  20
LAS CRUCES              68  92  67  95  69 /  30  30  30  20  20
ALAMOGORDO              65  93  65  92  66 /  40  30  30  20  20
CLOUDCROFT              48  69  50  70  49 /  40  40  40  30  30
TRUTH OR CONSEQUENCES   65  89  65  92  66 /  30  30  30  20  20
SILVER CITY             59  84  61  86  60 /  30  30  30  20  30
DEMING                  65  92  65  93  66 /  30  30  30  20  20
LORDSBURG               66  92  66  92  67 /  20  20  30  20  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

05 ROGASH/25 HARDIMAN
Hazardous weather outlook, Jul 21, 11:05 AM MDT, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1105 AM MDT TUE JUL 21 2009

NMZ022>025-030>032-TXZ055-056-221715-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1105 AM MDT TUE JUL 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WITH A FEW STORMS PRODUCING
HEAVY RAINS...SMALL HAIL AND WIND GUSTS TO 50 MPH.  OVER 2 INCHES
OF RAIN MAY FALL OVER VERY ISOLATED AREAS RESULTING IN LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED SHOWERS AND THUNDERSTORMS WEDNESDAY AFTERNOON AND
WEDNESDAY EVENING WITH A FEW STORMS PRODUCING HEAVY RAINS...SMALL
HAIL AND WIND GUSTS TO 50 MPH.  OVER 2 INCHES OF RAIN MAY FALL OVER
VERY ISOLATED AREAS RESULTING IN LOCALIZED FLOODING.

RAINFALL COVERAGE DECREASING AFTER WEDNESDAY NIGHT WITH ISOLATED
MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THURSDAY
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH WEDNESDAY
EVENING FOR REPORTING HEAVY RAINS AND FLOODING ALONG WITH HAIL AND
HIGH WINDS.

ROGASH

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 2:44 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Jul 21, 2:52 PM MDTAreal Flood AdvisoryEPZOtero3 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.